Flash Flood, Estill
- When
- June 15, 11:00 AM EST to 2:00 PM EST
- Where
- Estill County, Irvine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Kentucky Highways 594 and 3328 were flooded.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 10:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1158 AM EDT SUN JUN 15 2003 MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY. HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY. .JKL...FFA FOR ALL COUNTIES. MCLANE -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 304 AM EDT SUN JUN 15 2003 CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48 HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH SLOW MOVING STORMS. MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT UNFOLDS. -------------------------------------------------------------------- 1045 PM EDT SAT JUN 14 2003 EVENING UPDATE. NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE IFPS WILL DO ALL OF THE WORK. HAVE ADDED PATCHY FOG. UPDATE OUT SHORTLY. OUDEMAN --------------------------------------------------------------------- 117 PM EDT SAT JUN 14 2003 FORECAST FOCUS REMAINS RAIN CHANCES...THREAT OF ISOLATED HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING. AS NOTED IN THE PMDHMD THE ETA AND GFS INITIALIZED BETTER THAN THE NGM. THE NGM CONTINUES TO BE THE MOST AGGRESSIVE WITH PUSHING THE COLD FRONT SOUTH THROUGH OUR AREA. NGM IS LEAST LIKELY OF ALL SOLUTIONS...AND WILL BE DISREGARDED. ETA STILL THE SLOWEST WITH FRONTAL MOVEMENT. AT 12Z SUNDAY ALL 3 MODELS SHOW SFC WAVE ALONG FRONT NEAR BOWLING GREEN KY. ETA SEEMS TO HANDLE THIS FEATURE BEST AND IN MOST CONSISTENT MANNER AS IT MOVES IT EAST ALONG QUASI-STATIONARY FRONTAL BOUNDARY. GFS TRIES TO DRIVE LOW AND FRONT SOUTHEAST. LITTLE IN THE UPPER AIR FLOW TO SUPPORT SOUTHWARD PUSH OF FRONTAL BOUNDARY...AND FEEL ETA IS BEST SOLUTION. WITH THIS IN MIND...THE SFC FRONT SHOULD REMAIN IN OUR VICINITY INTO THE FIRST OF THE WEEK. EVEN THOUGH THE FRONT IS WEAK IT SHOULD SERVE AS FOCUS FOR LOW LEVEL CONVERGENCE IN OUR CWA. WITH ABUNDANT MOISTURE AVAILABLE THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES. EVEN AT 00Z TUESDAY THE FRONT LOOKS TO BE NEAR OR JUST TO THE SOUTH OF CWFA. PRECIPITABLE WATER OF 1.5 TO 2 INCHES REMAINS IN PLACE OVER AREAS THROUGH 60 HOURS. DECREASING WIND PROFILE FROM TODAY INTO TONIGHT AND SUNDAY DECREASES SEVERE WEATHER THREAT BUT INCREASES FLASH FLOOD THREAT AS STORMS WILL BECOME SLOWER IN MOVEMENT OVER TIME. AT THIS TIME WILL HOLD OFF ON FLASH FLOOD WATCH...BUT MAY STILL ISSUE ONE THIS AFTERNOON. IN THE EXTENDED THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES TO BE A DAILY THREAT UNTIL THE END OF THE WEEK. SBH
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 622 AM EDT SUN JUN 15 2003 ...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT SUNDAY NIGHT FOR ALL OF EASTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL RATES OF UP TO 2 INCHES PER HOUR. IN CONJUNCTION WITH ALREADY SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD THREAT ACROSS THE ENTIRE AREA THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
Kentucky Highways 594 and 3328 were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363801.